[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.145.213.148. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
September 18, 1954

ANORECTOCOLONIC SIDE-EFFECTS OF ANTIBIOTIC THERAPY

JAMA. 1954;156(3):217-220. doi:10.1001/jama.1954.02950030009003
Abstract

The occurrence of toxic side-effects following the administration of antibiotics is by now well understood by the medical profession. Some authors believe that the intestinal side-effects may be brought about by the destruction of some of the important enteric organisms, namely, Escherichia coli, that in turn ordinarily suppress intestinal micrococci (staphylococci) and fungi. The administration of an antibiotic with a spectrum affecting Esch. coli may produce a suppression or destruction of the propagation of that organism and give antibioticresistant micrococci, Candida (Monilia), especially Candida albicans, or other yeast or yeast-like organisms a chance to replace the normal bacterial flora in the intestinal tract. However, it should be remembered that superinfection with antibiotic-resistant micro-organisms, including both fungi and bacteria, is a complex phenomenon and that most cases of localized moniliasis are not actually instances of this disease.1 Fairlie and Kendall2 stated that the concept that enteritis caused by the parenteral

First Page Preview View Large
First page PDF preview
First page PDF preview
×